Insomnia, or trouble sleeping, is a common problem for patients with cancer. It can present as difficulty falling asleep, multiple awakenings during the night or early morning with the inability to get back to sleep. Insomnia can lead to fatigue, memory and concentration problems, mood disturbances and psychiatric disorders.
What are the causes of insomnia?
Risk factors include: personal or family history of insomnia, depression, anxiety disorder, advanced age, and female gender.
Causes can include: medications, recent or prolonged hospitalization, chemo, radiation, or hormonal therapy, pain, hot flashes, nausea and vomiting.
Easily modifiable causes include: irregular sleep schedule, excessive amount of time spent in bed, napping, engaging in sleep-interfering activities in bed (TV watching or reading), and unrealistic sleep expectations.
How should insomnia be treated?
Treat the underlying cause of the insomnia, including pain, nausea, depression and hot flashes.
A combination of prescription medication and psychological therapy may be beneficial for short-term relief.
Hypnotic medications are most commonly used, but they can result in residual next-day effects, risk of dependence, and rebound insomnia when stopped.
These medications should not be taken for more than 2-4 weeks and do not mix with other sedating agents or alcohol.
Over-the-counter "sleep aids" should be used with caution.
Many of these agents contain antihistamines, which can cause sleepiness, but may be less effective than prescription medications and may have additional side effects.
Over-the-counter herbal products such as, melatonin, kava-kava and valerian should be used with caution.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.